A 24yo M with hx schizophrenia presents to the ED agitated, threatening staff and making gestures of self-harm.  You are unable to verbally deescalate him and go to order some sedative medication.  However, on his chart you see “Allergy: haloperidol”.  What does this mean?

Although it is impossible to say that anaphylaxis from haloperidol has or will never happen, there are no reports of haloperidol-induced anaphylaxis.  There is one report of possible anaphylaxis with ziprasidone (angioedema + dyspnea). There are two case reports of haloperidol-induced angioedema and ten case reports of angioedema induced by other antipsychotics.  However, in some of these reports the angioedema is atypical, being isolated to the tongue (?possible dystonic tongue protrusion) or involving blisters. There is one report of haloperidol-induced leukocytoclastic vasculitis.

In 2004, a large-scale surveillance database monitoring psychopharmacology in Europe reported that out of 16,293 patients who received haloperidol, there were no allergic reactions.  In 2009, the program again reported no allergic reactions to haloperidol; however, cutaneous adverse reactions to psychotropic medications were described in 214 of 208,401 patients.

Many other reports of “allergy” to haloperidol are likely reports of acute dystonic reaction.  Acute dystonia can be painful and dramatic, including torticollis, retrocollis, oculogyric crisis, and opisthotonos.  Laryngeal dystonia may lead to severe respiratory distress, stridor, dysphagia and dysphonia, which can be mistaken as anaphylaxis. Acute dystonia is a common side effect of haloperidol, but there is no increased risk with re-exposure. Dystonia is treated with benztropine or diphenhydramine. It is not a contraindication to use of an antipsychotic.

There are other meaningful acute adverse reactions to haloperidol to consider, including neuroleptic malignant syndrome, akathisia, parkinsonianism, and torsade-de-pointes due to QT prolongation, but these are not allergies.

So what do you do?  Obviously, this is a personal clinical judgement. However, given the above it is highly unlikely that giving haloperidol to this patient will result in anaphylaxis.  For this reason, giving haloperidol under appropriate monitoring, +/- concurrent anticholinergics (benztropine or diphenhydramine – sedatives in their own right) to prevent/treat dystonia, is likely a safe and effective choice.

Sources:

http://www.pulmcrit.org/2014/08/what-does-it-mean-if-patient-is.html

Muzyk AJ et al. Angioedema occurring in patient prescribed iloperidone and haloperidol: a cross-sensitivity reaction to antipsychotics from different chemical classes. J Neuropsychiatry Clin Neurosci 2012; 24(2): E40-1.